Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2017, 1:38 PM MDT for Gallatin County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 1:38 PM MDT (19:38 UTC)
- Expired
- Jun 28, 2017, 2:19 PM MDT
- In force
- 41 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Gallatin County, MT
The radar
The Great Falls radar (KTFX), 171 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2455 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WUUS55 KTFX 281938
SVRTFX
MTC031-282030-
/O.NEW.KTFX.SV.W.0038.170628T1938Z-170628T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
138 PM MDT WED JUN 28 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Gallatin County in south central Montana...
* Until 230 PM MDT
* At 137 PM MDT, a severe thunderstorm was located 8 miles northeast
of Manhattan, or 21 miles northwest of Bozeman, moving east at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Menard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4586 11129 4604 11131 4610 11079 4582 11079
TIME...MOT...LOC 1937Z 268DEG 22KT 4596 11123
HAIL...1.25IN
WIND...60MPH
$$
MARTIN2 follow-up statements
469
WWUS55 KTFX 282002
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
202 PM MDT WED JUN 28 2017
MTC031-282030-
/O.CON.KTFX.SV.W.0038.000000T0000Z-170628T2030Z/
Gallatin MT-
202 PM MDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTHEASTERN GALLATIN COUNTY...
At 202 PM MDT, a severe thunderstorm was located 14 miles west of
Clyde Park, or 20 miles north of Bozeman, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Gallatin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4586 11105 4604 11106 4606 11079 4584 11079
TIME...MOT...LOC 2002Z 267DEG 42KT 4595 11089
HAIL...1.00IN
WIND...60MPH
$$
MARTIN665
WWUS55 KTFX 282019
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
219 PM MDT WED JUN 28 2017
MTC031-282028-
/O.CAN.KTFX.SV.W.0038.000000T0000Z-170628T2030Z/
Gallatin MT-
219 PM MDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GALLATIN COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
in Great Falls.
LAT...LON 4586 11105 4604 11106 4606 11079 4584 11079
TIME...MOT...LOC 2016Z 268DEG 22KT 4595 11075
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:59 AM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 28, 11:59 AM MDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1159 AM MDT Wed Jun 28 2017 Aviation Section Updated .SYNOPSIS... Upper level low pressure system will bring scattered showers and thunderstorms to Montana Wednesday through Thursday but drier conditions should return Friday. Seasonable temperatures on Wednesday will cool 5 to 10 degrees Thursday as a surface cool front pushes through the region. Building high pressure aloft brings warming temperatures Friday through the weekend. && .UPDATE... A weak SFC low continues to move eastward through central Montana at this time. Isolated thunderstorms associated with that low have pushed into NE Montana. Meanwhile, radar shows isolated showers/storms beginning to develop across SW MT where it is more unstable. High clouds are moving through SW MT at this time on the north side of convection moving through eastern ID. This may delay the onset of better heating just a bit, but it still looks like this area will be the focus for showers/storms today as a small mid level jet passes just south of the area, providing modest lifting. Like yesterday, weak/modest instability should develop in this area, but a lack of better shear may tend to limit the severe threat. That said, still looking at gusty winds and hail with the strongest cores there. Further north across central Montana, downsloping may tend to limit the coverage of showers/storms, but I kept an isolated mention in ahead of a cold front that will dive south through the area this evening. In that area, the threat of stronger storms should be limited by a lack of better instability. MARTIN && .AVIATION... Updated 1759Z TSRA are beginning to develop across SW MT at this time, associated with an upper level shortwave approaching the area. The greatest coverage of SHRA/TSRA with this wave is expected in that area. Any TSRA that develops could cause brief reductions in VIS/CIGs as well as gusty winds and hail. MTN obscurations will be possible with the TSRA activity as well. This evening, a strong cold front will drop south out of canada bringing a better chance of SHRA to central MT. In addition, confidence continues to increase regarding the potential of MVFR CIGS behind this front. At this time, am not thinking those lowest CIGS will make it into SW MT, but this will be monitored in future forecasts. MARTIN && .PREV DISCUSSION... /ISSUED 544 AM MDT Wed Jun 28 2017/ Today through Friday...An upper level low pressure system remains over central Alberta/Saskatchewan today. Unsettled westerly flow aloft over Montana will bring variable clouds along with scattered showers and thunderstorms to southwest Montana while only isolated afternoon and evening showers will affect north central portions of the state. The upper low drops southward and opens into a positive-tilt trough across Montana Thursday before sliding eastward into the northern Great Plains on Friday. This system will help push a Canadian cold front into Montana for cooler temperatures and a continued chance for precipitation Thursday. Building high pressure along the West Coast edges eastward into western Montana on Friday allowing temperatures to warm back up to seasonable temperatures with mostly dry conditions over the plains and isolated PoPs over the mountains. mpj Friday night through Tuesday night...a progressive upper level pattern best describes the long term once again, with very quick transient ridging and shortwaves moving across the Northern Rockies and Northern High Plains. A quick moving shortwave will translate from the Intermountain West Saturday morning and across the Northern Rockies through the remainder of the day. This shortwave should spark off scattered showers and thunderstorms off of the higher terrain of North Central and Southwest Montana by the afternoon hours on Saturday, with any shower/storm then moving from west to east. Thunderstorms on Saturday are expected to be of the garden variety type, with a few storms possibly producing some breezy winds and small hail. Both GFS and EC guidance have continued to trend up with high temperatures through Monday, so felt comfortable in raising temperatures further. For the day on Monday, upper level ridging will begin to break down, with H500 flow becoming southwest to westerly. H850 temperatures will soar into the mid 20C to low 30C. This should translate to high temperatures in the mid 80s to mid 90s across the CWA. These warm/hot temperatures, combined with dry/breezy downsloping winds and low afternoon relative humidity values, will lead to heightened fire weather concerns for the day on Monday. Given the ongoing dry conditions across our far eastern zones, am growing concerned about the potential for grassland fire spread given the aforementioned weather conditions. Finally, an early look at Independence Day reveals highs potentially being just as warm as Monday, with continued dry and breezy winds. Am not as confident in temperatures being as warm on Tuesday (with respect to Monday) given a broad trough moving into the region. However, given the expected breezy winds and antecedent dry conditions, fire weather concerns will once again linger for the day on Tuesday. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 82 49 70 48 / 20 30 40 10 CTB 79 48 69 47 / 30 40 20 10 HLN 82 52 74 51 / 10 20 30 10 BZN 75 46 71 45 / 30 30 20 10 WEY 63 37 65 36 / 60 60 10 10 DLN 70 44 71 45 / 40 30 20 10 HVR 83 52 72 46 / 20 20 30 10 LWT 77 47 68 44 / 10 10 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 28, 1:26 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Great Falls MT 126 PM MDT WED JUN 28 2017 MTZ015-052-053-055-282015- Broadwater MT-Madison MT-Jefferson MT-Gallatin MT- 126 PM MDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROADWATER...NORTH CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN COUNTIES UNTIL 215 PM MDT... At 125 PM MDT, trained weather spotters reported a strong thunderstorm near Whitehall, or 25 miles south of Boulder, moving east at 25 mph. Penny size hail and winds in excess of 30 mph are likely with this storm. Locations impacted include... Whitehall, Willow Creek, Cardwell and Lewis And Clark Caverns State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4577 11217 4594 11217 4604 11161 4574 11159 TIME...MOT...LOC 1925Z 268DEG 22KT 4588 11203 MARTIN
Special weather statement, Jun 28, 1:28 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Great Falls MT 128 PM MDT WED JUN 28 2017 MTZ053-055-282015- Broadwater MT-Gallatin MT- 128 PM MDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BROADWATER AND NORTHEASTERN GALLATIN COUNTIES UNTIL 215 PM MDT... At 128 PM MDT, Doppler radar was tracking a strong thunderstorm near Manhattan, or 23 miles northwest of Bozeman, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Manhattan, Menard and Logan. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4587 11143 4605 11144 4612 11079 4582 11079 TIME...MOT...LOC 1928Z 268DEG 22KT 4596 11131 MARTIN
Local storm report, Jun 28, 1:32 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
132 PM MDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL WHITEHALL 45.87N 112.10W
06/28/2017 E1.25 INCH JEFFERSON MT TRAINED SPOTTER
SPOTTER ESTIMATED QUARTER TO HALF DOLLAR SIZE HAIL. NO
WIND
&&
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:03 PM MDT | Special Weather Statement | TFX | Jefferson | 42 min |
| Jun 28, 1:26 PM MDT | Special Weather Statement | TFX | Jefferson | 49 min |
| Jun 28, 1:28 PM MDT | Special Weather Statement | TFX | Broadwater | 47 min |
| Jun 28, 3:24 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Madison | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.